Congestive Heart Failure After Atrial Fibrillation Ablation
A 61-year-old man with history of persistent atrial fibrillation, hyperlipidemia, obstructive sleep apnea and hypothyroidism presented to our outpatient clinic with recurrent lower extremity edema 14 months after atrial fibrillation ablation. One week following ablation he had developed left shoulder pain and shortness of breath. Echocardiogram revealed pericardial and pleural effusions and he was treated with colchicine, celecoxib and furosemide. Several months later he developed leg and abdominal swelling and was started on prednisone 40 mg twice daily tapered over two months, but symptoms persisted. Medications at the time of the visit were notable for rivaroxaban, furosemide and armour thyroid. Physical examination revealed jugular venous distension with Kussmaul's sign, regular cardiac rate and rhythm with a pericardial knock, a distended abdomen and moderate edema of the bilateral lower extremities. Electrocardiogram showed normal sinus rhythm with borderline low voltage (Figure 1). Laboratory evaluation was notable for normal markers of inflammation (high sensitivity C-reactive protein 1.5 mg/L and erythrocyte sedimentation rate 2 mm/hr). Transthoracic echocardiogram revealed a prominent diastolic bounce and respirophasic shift of the interventricular septum, a dilated and non-collapsible inferior vena cava and mitral annular medial e' greater than lateral e' (Figure 2). Cardiac magnetic resonance imaging (MRI) on presentation showed mild pericardial thickening (3mm), no pericardial effusion, no pericardial delayed gadolinium enhancement and a prominent respirophasic shift (Figure 3). Right heart catheterization revealed the following pressures: right atrium 13 mmHg, right ventricle 32/14 mmHg, pulmonary artery 34/20 mmHg (mean 25 mmHg), pulmonary capillary wedge pressure 22 mmHg, left ventricular end-diastolic pressure 20 mmHg; there was respiratory discordance between the right and left ventricles, with systolic area index of 1.53 (Figure 4).
Which of the following is the best next step in management of this patient?